The gastrointestinal (GI) tract is another name for the digestive system that processes food and nutrients and disposes of waste. GI complaints are common among patients with MPNs. The causes of these symptoms are not well understood but most are mild and self-limited. Drugs used to treat MPNs, as well as the disease itself, can cause GI symptoms. Common GI complications related to myeloproliferative neoplasms include irregular bowel movements, intermittent constipation and/or diarrhea, abdominal cramps. Occasionally, patients experience more serious GI problems such as bleeding from the stomach or intestines. Serious or bothersome symptoms should always be reported to your medical team.
GI complications can be managed through specific medications, medical procedures and/or dietary modifications. It is important to discuss your symptoms with your medical team. Diagnostic tests may need to be performed and treatment is tailored to the specific cause of the symptoms.
Steven M. Lipkin, M.D., Ph.D.
Randy Longman, M.D., Ph.D.
Ellen J. Scherl, M.D.